Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Have diabetes, swelling in legs, overweight, taking medication. Hands and feet cold. Stress test normal. Worried about swelling

User rating for this question
Answered by

General & Family Physician
Practicing since : 1993
Answered : 2416 Questions
I am a 41 year old male with diabetes. I am having some minor swelling in my lower legs from my ankles to my upper XXXXXXX This has only started over the last week or so. I am overweight (about 320 lbs as of this morning down from 360 mid last year and 410 3 years ago). I take meds for diabetes and high blood pressure. I have a lot of stress from full time work and full time masters degree online. I thought I was having heart and chest issues a couple weeks ago and went into the urgent care to have it checked out. My blood work and ekg both came back normal with no perceived issues at all. I did a stress test on monday and literally got a "thumbs up" from the doctor. But the leg swelling is bothering me. Not pain wise just worry wise. Also my hands and feet sometimes get cold as well. But i do notice on days that this happens some of the people around the office have small heaters on.
Posted Mon, 21 May 2012 in Diabetes
Answered by Dr. Shainaz Arif Kaware 48 minutes later
Thanks for your query.
I am happy for you that your stress test has come out negative.
That means you have no issues related to heart at present other than blood pressure.
At 320 lbs you are quite over weight and it is good that you are trying to reduce it.
The swelling you have on your ankles can be due to:-
-Being over weight Obesity,
-Some medicines used for control of blood pressure like (Amlodepine) are also known to cause it.
To help you better I would like to ask you few questions:-
1-What are the names of the medicines you are using for control of your diabetes and blood pressure?
2-Is the weather in Vegas cold as some people put heater on?
Please write back with the answers.
Awaiting your reply.
Take care.
Above answer was peer-reviewed by
Follow-up: Have diabetes, swelling in legs, overweight, taking medication. Hands and feet cold. Stress test normal. Worried about swelling 22 minutes later
Metformin, Glipizide for Diabetes and Lisinopril for High Blood Pressure.

Yes it was pretty cold a couple of weeks ago and we just had a cold front move through over the last few days leaving tomorrow I think. The few days it was a little warmer I did not have any issues with my hands or feet being cold now that I think about it. In the past from time to time I have had some minor swelling in my lower legs i guess due to the overweight and diabetes thing so possibly this is the same thing. The swelling is relatively minor as you can barely notice it visually and after just a few min up getting up and moving around it mostly goes away.

I did(do) have high triglycerides and was on meds for that but they were bothering my stomach, they were gemfibrozil then fenofibrate. I havent taken those in a month now though (first was gemfibrozil then they switched to fenofibrate). I dont know what my triglycerides are as Im supposed to go tomorrow for my blood draw then I was going to make an appointment to see my doctor for end of next week.

If you need any other info than this let me know.
Answered by Dr. Shainaz Arif Kaware 55 minutes later
Thanks for writing back.
The medicines you are taking that is metformin and glipizide for diabetes are fine.
Lisinopril is a medicine for blood pressure from the group of ACE(angiotensin converting enzyme) inhibitors.
So probably the swelling on the ankle to XXXXXXX you have is due to being over weight and not due to medicine.
Being overweight as well as standing or sitting in same position for long periods of time can lead to some swelling in the feet and ankles.
Once you start movement the swelling is reduced so please do not worry.
Also the getting of cold hands and feet can be a reaction to stress and the surrounding cold temperature so I guess no reason to get worried.
As scheduled please get your triglycerides done and continue the same medications.
With the report please consult your treating doctor.
In case you have any further queries please write back.
Please accept this answer if you have no further queries.
Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor